Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 12, NWS Des Moines, IA

November 20, 202436 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 20, 2024, 2:29 AM CST for 36 counties in Iowa. It took effect at Nov 20, 2024, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2024, 2:29 AM CST (08:29 UTC)
In effect from
Nov 20, 2024, 8:00 AM CST
Expired
Nov 20, 2024, 6:00 PM CST
In force
10 hr
Issued by
NWS Des Moines, IA
All 36 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS73 KDMX 200829
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
229 AM CST Wed Nov 20 2024

IAZ004-015-023-024-033>036-044>048-057>061-070>075-081>086-092>097-
201630-
/O.NEW.KDMX.WI.Y.0012.241120T1400Z-241121T0000Z/
Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Pocahontas, Early, Carroll, Schaller,
Lake View, Corning, Humeston, Gilmore City, Perry, Webster City,
Stuart, Mount Ayr, Leon, New Market, Albia, Greenfield, Corydon,
Creston, Laurens, Oskaloosa, Seymour, Ames, Manson, Pomeroy,
Winterset, Casey, Bayard, Odebolt, Fontanelle, Atlantic, Ottumwa,
Allerton, Adel, Norwalk, Exira, Indianola, Humboldt, Rockwell
City, Earlham, Estherville, Wall Lake, Adair, Audubon, Waukee,
Knoxville, Des Moines, Pella, Lenox, Lake City, Carlisle, Fort
Dodge, Denison, Centerville, Fonda, Newton, Chariton, Panora, Sac
City, Rolfe, Osceola, Bedford, Lamoni, Jefferson, Boone, Guthrie
Center, Emmetsburg, and Bloomfield
229 AM CST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...West to northwest winds 20 to 30 mph with gusts up to 50 
  mph expected.

* WHERE...Portions of central Iowa.

* WHEN...From 8 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cogil
2 follow-up statements
894 
WWUS73 KDMX 201448
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
848 AM CST Wed Nov 20 2024

IAZ004-015-023-024-033>036-044>048-057>061-070>075-081>086-092>097-
202300-
/O.CON.KDMX.WI.Y.0012.000000T0000Z-241121T0000Z/
Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Webster City, Carlisle, Pocahontas,
Lenox, Bloomfield, Osceola, Chariton, Emmetsburg, Guthrie Center,
Lamoni, Early, Fonda, Seymour, Winterset, Perry, Newton, Leon,
Laurens, Schaller, Gilmore City, Bedford, Humboldt, Rockwell
City, Estherville, Albia, Ames, Earlham, Centerville, Corning,
Waukee, Wall Lake, Allerton, Humeston, Fontanelle, Knoxville,
Fort Dodge, Odebolt, Adair, Des Moines, Norwalk, Mount Ayr,
Atlantic, Carroll, Sac City, Ottumwa, Boone, Exira, New Market,
Panora, Stuart, Pomeroy, Rolfe, Lake View, Audubon, Adel,
Corydon, Casey, Manson, Greenfield, Bayard, Creston, Indianola,
Pella, Oskaloosa, Jefferson, Denison, and Lake City
848 AM CST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central, northwest, south 
  central, southeast, southwest, and west central Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Martin
965 
WWUS73 KDMX 202005
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
205 PM CST Wed Nov 20 2024

IAZ004-015-023-024-033>036-044>048-057>061-070>075-081>086-092>097-
210000-
/O.CON.KDMX.WI.Y.0012.000000T0000Z-241121T0000Z/
Emmet-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Jasper-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Webster City, Carlisle, Pocahontas,
Lenox, Bloomfield, Osceola, Chariton, Emmetsburg, Guthrie Center,
Lamoni, Early, Fonda, Seymour, Winterset, Perry, Newton, Leon,
Laurens, Schaller, Gilmore City, Bedford, Humboldt, Rockwell
City, Estherville, Albia, Ames, Earlham, Centerville, Corning,
Waukee, Wall Lake, Allerton, Humeston, Fontanelle, Knoxville,
Fort Dodge, Odebolt, Adair, Des Moines, Norwalk, Mount Ayr,
Atlantic, Carroll, Sac City, Ottumwa, Boone, Exira, New Market,
Panora, Stuart, Pomeroy, Rolfe, Lake View, Audubon, Adel,
Corydon, Casey, Manson, Greenfield, Bayard, Creston, Indianola,
Pella, Oskaloosa, Jefferson, Denison, and Lake City
205 PM CST Wed Nov 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central, northwest, south 
  central, southeast, southwest, and west central Iowa.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Martin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 19, 11:47 PM CST, 2 hours 42 minutes earlier. Its key messages:

  • Increasing potential for snow showers in northern Iowa Wednesday. Accums light (<1"), but wintry travel impacts may occur due to brief visibility reductions and degraded road conditions.
  • Windy and colder Wednesday into Thursday. Afternoon highs only in the 30s to near 40.
  • Dry with moderating temperatures this weekend.
Area forecast discussion, Nov 19, 11:47 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 PM CST Tue Nov 19 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Increasing potential for snow showers in northern Iowa Wednesday.
Accums light (<1"), but wintry travel impacts may occur due to brief
visibility reductions and degraded road conditions.

- Windy and colder Wednesday into Thursday. Afternoon highs only in
the 30s to near 40.

- Dry with moderating temperatures this weekend.

&&

.DISCUSSION...
Issued at 144 PM CST Tue Nov 19 2024

The shortwave trough that delivered widespread rain to the area
yesterday has since pushed off to the north as it becomes
absorbed within the deeper, primary upper low circulation over
the Dakotas. Gusty westerly winds have persisted through the day
on the southern periphery of the surface low reflection over
MN. Several sites in the northern Iowa have gusted above 40 mph
today with 25 to 35 mph elsewhere.

Winds relax a bit this evening and overnight as the pressure
gradient weakens, however winds will be quick to ramp back up
Wednesday morning as the upper low pivots east and advects a colder
airmass into the state. The strong cold air advection steepens lapse
rates through the boundary layer, enough to create weak sbcape and
generate scattered to widespread shower activity by late morning and
afternoon over much of MN and WI and bleeding south into
northern Iowa. Snow will be the preferred ptype given a
saturated and nearly isothermal layer through the DGZ and just
above temps only around freezing at the surface. The HRRR and
other hires guidance show transient bands of shallow convective
snow shower activity including visibility drops below a mile.
While accumulations are expected to remain light (1" or less),
travel may be intermittently difficult due to the falling snow +
wind. Road conditions are more uncertain due to temps near freezing
and warm ground temps, but will need to be closely monitored
especially if the shower acitivty persists in earnest after
dark. Those with travel interests in northern Iowa tomorrow are
highly encouraged to check ahead on the latest weather and road
conditions. Temperatures tomorrow will feel chilly as this will
be the coldest airmass so far this fall season with highs only
in the 30s to near 40 and wind chills stuck in the 20s.

Upper low continues to push east on Thursday. Winds are on the gusty
side as the pressure gradient remains compressed. Latest NBM output
may still be underdone as model soundings show 30-40 knots at the
top of the mixed layer. However, by this point we are in somewhat of
a neutral temperature advection regime, which may hinder how
efficiently some of the higher momentum air is transported to the
surface as gusts. Quieter and dry conditions return end the
week as an upper ridge builds over the central conus. Surface
flow eventually becomes southerly and temperatures steadily
moderate. Much of the area should see highs back in the 50s by
Sunday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1147 PM CST Tue Nov 19 2024

Expectations haven't changed much since 00z. VFR conditions in
mid and high cloudiness covered much of the area at 06z, and
similar VFR conditions should persist into the early morning
hours before a brief decrease in cloudiness toward sunrise.

The main story Wednesday will be increasing winds with westerly gusts
at least 30-40kts by afternoon, and intermittent snow showers
north (including KMCW) which will bring at least MVFR conditions
at times. IFR conditions in visibilities may occur during the heavier
snow showers, and there is even some brief, LIFR potential in
narrow heavier snow bands but the confidence of that hitting
KMCW is insufficient to mention at this lead time. The general
MVFR conditions and snow showers should persist into Wednesday
evening as well, although winds may diminish just slightly.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Martin
AVIATION...Small
Hazardous weather outlook, Nov 19, 3:14 PM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
314 PM CST Tue Nov 19 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-202115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
314 PM CST Tue Nov 19 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow showers are possible over mainly northern Iowa on Wednesday.
Brief reductions in visibility are possible in falling snow. A few
slick spots may develop, especially late afternoon and during the
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.